Medication Errors Involving Children
Health care practitioners sometimes take for granted that patients, including children, fully understand the instructions we provide. We may assume that what seems obvious to us is clear to patients. Unfortunately, patients often misunderstand the instructions or, in some cases, our instructions set the patient up for a medication error.
Inhaler mix-ups. This is what happened with one child at asthma camp, where he began to experience respiratory difficulty due to his asthma. He went to retrieve his rescue inhaler, ProAir (albuterol; Teva Respiratory; top picture, right); however, he picked up and used his maintenance inhaler, Symbicort (budesonide/formoterol fumarate dehydrate; AstraZeneca), instead. It was discovered that the child had been educated to use the “red inhaler” for rescue. However, the mouthpieces for both inhalers are red and similar in size. As a result, the child was confusing which one to use for quick relief.
Because patients may take our instructions literally, or may fill in the gaps when information is not communicated, practitioners must be clear and complete when educating patients on proper inhaler use. Assume nothing regarding the patient’s knowledge base, and leave no room for patients to make erroneous assumptions. Provide thorough instructions and always include the obvious. Assess their understanding by having patients demonstrate how the medication is to be used. Color should never be used as the primary means of identifying items; it should only be used to help locate and differentiate. Relying on color as a safety feature can instill a false sense of security in a high-risk industry like health care. Consider adding easy to understand, age-appropriate auxiliary labels to the products to make it easier for children to differentiate.
Avoid a teaspoonful of medicine. Mixups involving the expressions of volume, specifically confusion between milliliter and teaspoonful, continue to happen. Unfortunately, it seems not much is being done to prevent these errors. Just recently, the Institute for Safe Medication Practices (ISMP) learned of 2 more incidents. In the first, published in the February 2009 issue of The Script, a publication from the California Board of Pharmacy, an 8-month-old child was prescribed Novahistine DH (dihydrocodeine/chlorpheniramine/phenylephrine), a cough and cold product. The pharmacist labeled the prescription with directions to “Give 1.5 teaspoonfuls by mouth every 6 hours” (equivalent to 7.5 mL) instead of 1.5 mL every 6 hours.
In the second case, reported in May 2009 in the Cape Cod Times, a 10-monthold child was dispensed the antibiotic solution cephalexin. The pharmacy-generated label, along with verbal instructions provided at the point of sale, incorrectly instructed the parent to administer 3 teaspoonfuls 3 times a day (equivalent to 15 mL) instead of 3 mL 3 times a day. Thankfully, in both cases, the mother of each child caught the error prior to giving any drug.
Simple changes to improve safety. It is time for the health care industry and practitioners to acknowledge the risk and make a change. Volume expression on prescriptions and pharmacy labels must be standardized to the metric system. ISMP calls on all pharmacies as well as pharmacy computer system and e-prescribing system vendors to take action now and remove and prevent the use of “teaspoonful” and other nonmetric measures in all computer systems. This should include any mnemonics, speed codes, or defaults used to generate prescriptions and labels. Prescribers should express doses for oral liquids only in metric weights or volumes (eg, mg or mL)—never by teaspoon or tablespoon.
Double-check the directions that appear on the pharmacy label against the original prescription. Take steps to ensure that patients have an appropriate device to measure volume in milliliters when a prescription for an oral liquid medication is dispensed. Coach patients how to use and clean these devices; use the teach-back approach and ask patients to demonstrate their understanding. PT
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.